Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX

March 28, 2006Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 28, 2006, 8:29 PM CST for Pecos County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2006, 8:29 PM CST (02:29 UTC)
Expired
Mar 28, 2006, 9:30 PM CST
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 142 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 9:15 PM CSTHAIL 130 Se Fort Stockton, TXPUBLIC REPORTED QUARTER SIZE HAIL 3 INCHES DEEP ON HIGHWAY 285.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 5:54 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 290232
SVRMAF
TXC371-290330-
/O.NEW.KMAF.SV.W.0038.060329T0229Z-060329T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CST TUE MAR 28 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 930 PM CST

* AT 828 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED ALONG
  HIGHWAY 285...AT THE INTERSECTION OF HIGHWAY 285 AND FARM TO MARKET
  ROAD 2023. A SECOND SEVERE THUNDERSTORM WAS JUST EAST OF HIGHWAY
  385...10 MILES SOUTH OF FORT STOCKTON. THESE STORMS WERE MOVING 
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HIGHWAY 285 SOUTHEAST OF FORT STOCKTON...THE INTERSECTION OF
  HIGHWAY 285 AND FARM TO MARKET ROAD 2023 SOUTHEAST OF FORT
  STOCKTON...FARM TO MARKET ROAD 2023 SOUTHEAST OF FORT STOCKTON...
  AND OPEN COUNTRY OF EASTERN PECOS COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3052 10302 3033 10251 3063 10238 3073 10186
      3093 10206 3112 10228

$$
1 follow-up statement
000 
WWUS54 KMAF 290303
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CST TUE MAR 28 2006

TXC371-290330-
/O.CON.KMAF.SV.W.0038.000000T0000Z-060329T0330Z/
PECOS TX-
857 PM CST TUE MAR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR EASTERN PECOS COUNTY...

AT 853 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE SEVERE THUNDERSTORM
WAS LOCATED 3 MILES SOUTHEAST OF BAKERSFIELD. THE SECOND SEVERE STORM
WAS 15 MILES SOUTH...SOUTHEAST OF FORT STOCKTON OR 5 MILES WEST
OF HIGHWAY 285. THESE STORMS WERE MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE... 
HIGHWAY 285 SOUTHEAST OF FORT STOCKTON...THE INTERSECTION OF
HIGHWAY 285 AND FARM TO MARKET ROAD 2023 SOUTHEAST OF FORT
STOCKTON...FARM TO MARKET ROAD 2023 SOUTHEAST OF FORT STOCKTON...
INTERSTATE 10 EAST OF BAKERSFIELD...AND OPEN COUNTRY OF EXTREME 
EASTERN PECOS COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3052 10302 3033 10251 3063 10238 3073 10186
      3093 10206 3112 10228

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:08 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 28, 6:08 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CST TUE MAR 28 2006

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO INCLUDE SEVERE THUNDERSTORMS WATCH
NUMBER 107...WHICH IS IN EFFECT UNTIL 1100 PM CST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...WARD...AND WINKLER.

&&

99/99
Hazardous weather outlook, Mar 28, 2:33 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CST TUE MAR 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CST TUE MAR 28 2006 /133 PM MST TUE MAR 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER
THE LOWER TRANS PECOS REGION AND THE PERMIAN BASIN. SOME OF THE
STORMS MAY REACH SEVERE LIMITS WITH HAIL AND GUSTY WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS GENERALLY
EAST OF A LAMESA TO SANDERSON LINE ON WEDNESDAY AFTERNOON. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY WEDNESDAY
AFTERNOON ACROSS THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 28, 6:55 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CST TUE MAR 28 2006

NMZ028-033-034-TXZ059-290200-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING-
555 PM MST TUE MAR 28 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR LOVING...SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 27 MILES NORTH OF
RED BLUFF LAKE TO 5 MILES SOUTHEAST OF RED BLUFF LAKE AT 555 PM MST
OR 655 PM CST...MOVING NORTHEAST AT 20 MPH. THESE STORMS MAY CONTAIN
PEA SIZE HAIL... BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST OR
1100 PM CST TUESDAY EVENING FOR SOUTHWESTERN TEXAS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Mar 28, 8:11 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CST TUE MAR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             9 WSW FORT STOCKTON     30.84N 103.03W
03/28/2006  E1.75 INCH       PECOS              TX   PUBLIC

            GOLF BALL HAIL FELL INTERMITTENTLY FROM 515 TO 625 PM AT
            BELDING FARM AND COVERED THE GROUND UP TO 2 INCHES DEEP.

0545 PM     TSTM WND GST     4 WSW VERHALEN          31.11N 103.65W
03/28/2006  E55.00 MPH       REEVES             TX   PUBLIC

            PEA SIZED HAIL ACCOMPANIED 55 MPH WIND GUSTS.

0600 PM     HAIL             VERHALEN                31.13N 103.59W
03/28/2006  E1.00 INCH       REEVES             TX   PUBLIC

0617 PM     TSTM WND GST     1 E BARSTOW             31.46N 103.38W
03/28/2006  E60.00 MPH       WARD               TX   LAW ENFORCEMENT

0657 PM     HAIL             7 E WINK                31.76N 103.03W
03/28/2006  E1.00 INCH       WINKLER            TX   PUBLIC

0705 PM     HAIL             KERMIT                  31.85N 103.09W
03/28/2006  E1.00 INCH       WINKLER            TX   PUBLIC

0705 PM     HAIL             BELDING                 30.79N 103.03W
03/28/2006  E0.88 INCH       PECOS              TX   LAW ENFORCEMENT

0715 PM     TSTM WND GST     KERMIT                  31.85N 103.09W
03/28/2006  E65.00 MPH       WINKLER            TX   PUBLIC

0715 PM     TSTM WND DMG     KERMIT                  31.85N 103.09W
03/28/2006                   WINKLER            TX   LAW ENFORCEMENT

            QUARTER HAIL AND STRONG WINDS BROKE WINDOWS IN HOMES.

0715 PM     TSTM WND DMG     WINK                    31.76N 103.15W
03/28/2006                   WINKLER            TX   LAW ENFORCEMENT

            QUARTER HAIL AND STRONG WINDS BROKE WINDOWS IN HOMES.

&&

ALYSTER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:12 PM CSTSevere Thunderstorm WarningMAFWard63 min
Mar 28, 6:26 PM CSTSevere Thunderstorm WarningMAFPecos64 min
Mar 28, 6:32 PM CSTSevere Thunderstorm WarningMAFWinkler58 min
Mar 28, 7:28 PM CSTSevere Thunderstorm WarningMAFWinkler37 min
Mar 28, 7:28 PM CSTSevere Thunderstorm WarningMAFPecos62 min
Mar 28, 7:28 PM CSTSevere Thunderstorm WarningMAFPecos62 min
Mar 28, 7:51 PM CSTSevere Thunderstorm WarningMAFReeves38 min
Mar 28, 8:57 PM CSTSevere Thunderstorm WarningMAFTerrell63 min
Mar 28, 9:29 PM CSTSevere Thunderstorm WarningMAFPecos61 min
Mar 28, 9:56 PM CSTSevere Thunderstorm WarningMAFTerrell64 min
Mar 28, 10:11 PM CSTSevere Thunderstorm WarningMAFCrane55 min
Mar 28, 10:26 PM CSTSevere Thunderstorm WarningMAFPecos64 min
Mar 28, 10:43 PM CSTSevere Thunderstorm WarningMAFEctor62 min
Mar 28, 10:46 PM CSTFlash Flood WarningMAFEctor3 hr
Mar 28, 10:54 PM CSTSevere Thunderstorm WarningMAFMidland66 min
Mar 28, 11:07 PM CSTFlash Flood WarningMAFMidland3 hr
Mar 28, 11:47 PM CSTSevere Thunderstorm WarningMAFMartin58 min
Mar 29, 12:20 AM CSTSevere Thunderstorm WarningMAFHoward55 min
Mar 29, 12:22 AM CSTSevere Thunderstorm WarningMAFGlasscock53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.